Virginia, 2010

Winter Storm in Virginia, December 25 to 27, 2010

December 25 to 27, 2010 · NWS AKQ · 33 events in 33 counties and zones

Low pressure moving north just off the Mid Atlantic Coast produced between five and sixteen inches of snow across central and eastern Virginia from Saturday afternoon, December 25th, into Sunday evening December 26th.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure moving north just off the Mid Atlantic Coast produced between five and sixteen inches of snow across central and eastern Virginia from Saturday afternoon, December 25th, into Sunday evening December 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Dec 25, 6:19 AM EST, 5 hours 41 minutes earlier.

Area forecast discussion, Dec 25, 6:19 AM EST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
619 AM EST SAT DEC 25 2010

.SYNOPSIS...
LOW PRESSURE DEVELOPS ALONG THE GULF COAST TODAY THEN INTENSIFYS
AS IT TRACKS OFF THE SOUTHEAST COAST TONIGHT. THIS LOW CONTINUES
TO INTENSIFY AS IT LIFTS NORTHEAST ALONG THE EASTERN SEABOARD
SUNDAY INTO MONDAY. HIGH PRESSURE SETTLES OVER THE SOUTHEAST STATES
EARLY NEXT WEEK AS LOW PRESSURE LINGERS OVER ATLANTIC CANADA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
GENERAL RULE OF THUMB IS THAT IS TAKES A FAIRLY STRONG STORM TO
DVLP BEFORE A PATTERN CHANGE. APPEARS THIS MAY BE THAT STORM.

TODAYS FORECAST REMINDS ME OF WHAT I FELT LIKE BACK IN JAN 2000
AFTER SEEING THE 12Z MODEL RUNS. WOW! ALL MODELS HAVE SHIFTED THE
CSTL LOW WEST AS NRN STREAM NRGY PHASES WITH SRN STREAM LOW COMING
OUR OF THE GOM. UPSHOT WILL BE A ONGOING AND EVOLVING WINTER STORM
FOR THE FA WITH SGNFCNT SNOWFALL AMTS XPCTD STARTING TONIGHT AND
LASTING THROUGH SUNDAY NIGHT. WSW ALRDY ISSUED FOR MOST OF THE AKQ
FA...XCPTN BEING THE XTREME NWRN CNTYS WHERE ONLY ADVSRY AMTS ARE
XPCTD ATTM.

WENT WITH A SREF/NAM BLEND THIS PACKAGE...APPEARS GFS CONTS TO HAVE
SOME DATA PRBLMS. NOT MUCH IN WAY OF SGNFCNT QPF XPCTD TDY AS UPR
LVL NRGY DRIFTS SE ACROSS RGN. WHAT THIS SHUD SERVE TO DO IS SATURATE
THE COLUMN AS SVRL HRS OF VIRGA MAY OCCUR. WILL EVENTUALLY SEE SOME
SNOW OR A MIX OF RAIN AND SNOW ACROSS SRN CNTYS DVLP THIS AFTRN BUT
LTL IF ANY ACCUM XPCTD AS TMPS REACH THE M-U30S. PCPN MAY EVEN BEGIN
AS PLAIN RAIN ACROSS CNTYS BRDG ALBEMARLE SND.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
SYSTM BEGINS TO DVLP TONITE OFF THE SE COAST. PCPN SPREADS S-N
TONIGHT. THERMAL PROFILES SUGGEST ALL AREAS GO OVR TO SNOW AS WET
BULB ZERO DROP ALL THE WAY TO THE COAST. ANY ACCUMULATING SNOWS
MAY NOT GET GOING UNTIL AFTR MIDNITE...BUT ELECTED TO START THE
WSW AT 00Z BASED ON QPF'S. AMTS GNRLLY 1-2 INCHES TONITE ACROSS
SRN HALF OF FA WITH UP TO 3 INCHES BY 12Z SUN IN SOME AREAS. LOWS

RAPID DEEPENING XPCTD ON SUN AS CAA DVLPS. XPCT ALL SNOW ACROSS FA
EVEN TO THE COAST. EXACT TRACK WILL DETERMINE WHETHER THE NRN OB
MIXES WITH RAIN...BUT DATA SPRTS MAINLY SNOW ATTM. PCPN BECOMES
PSBLY HVT AT TIMES E OF I95 GIVEN RTHR IMPRESSIVE Q-VECTOR AND
FRONTOGENIC FORCING DRNG AFTRN. TMPS HOLDING STEADY ARND 32. QPF
WUD SPRT SNOWFALL AMTS BTWN 2-5 INCHES E OF I95 WITH LESSER AMTS
ACROSS NWRN ZONES. WENT WITH A 12:1 SNOWFALL RATIO FOR THIS EVENT.

LOW MOVES N ALONG MID ATLANTIC COAST SUNDAY NIGHT. ABUNDANT WRAP
ARND MSTR PROGGED TO CONT ACCUMULATION SNOWS ACROSS NERN CNTYS. WSW
STATES UP TO 8 INCHES...BUT THE PTNTL FOR OVR 10 INCHES IS THERE
ALL DEPENDING ON HOW MUCH LONG MSTR LINGERS. CUD EVEN SEE ADDNTL
BAY EFFECT SNOWFALL ACROSS TIDEWATER AREA SUN NITE ALL DEPENDING
ON EXACT WND DRCTN AND HOW MUCH H7 MSTR LINGERS. LOWS IN THE 20S
WITH N-NW WNDS BCMG RTHR GUSTY. THIS MAY LEAD TO SOME BLOWING AND
DRFTG SNOW.

SYSTM FINALLY PULLS AWAY FROM RGN MON. ANY LINGERING SNOW ENDS
ACROSS LWR MD ERN SHORE AREAS DRNG THE AM. XTG DCRG CLDNS DRNG THE
DAY. TMPS HOLDING ARND 32 AGAIN GIVEN A FRESH SNOWPACK AND A GUSTY
WND.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ANOTHER COLD NIGHT IN STORE MON NIGHT...AND THE DEGREE OF WHICH WILL
BE HIGHLY DEPENDENT ON SNOW COVER. FOR NOW...HAVE SHAVED A FEW
DEGREES OF MIN TEMPS...MAINLY ACROSS SERN VA/NERN NC WHERE THERE IS
MOST LIKELY TO BE AT LEAST MINIMAL SNOWPACK. AT ANY RATE...BRISK NW
WINDS WILL CONTINUE OVERNIGHT THROUGH TUE AM...WHICH THE ENSUING
LLVL MIXING SHOULD ALLOW FOR A MORE UNIFORM DISTRIBUTION IN TEMPS.

ON TUE...LLVL RIDGE BUILDS INTO THE MID ATLC REGION...AS 950-700 MB
THERMAL TROUGH SCOOTS E OFF THE COAST. CONTINUED WITH TEMPS BELOW
MOS GUIDANCE (GENERALLY 3-6F BELOW LATEST MEX GUIDANCE)...IN LIGHT
OF LIMITED VERTICAL MIXING AND PSBL SNOW COVER.

WED-FRI...MID/UPR LVL HEIGHTS RISE AS TROUGH DEEPENS ACROSS THE
ROCKIES/PLAINS REGION. TEMPS MODERATE TO THE LOW-MID 40S FOR HIGHS
ON WED...UPR 40S N/MID 50S FAR S ON THU...AND FROM THE LOWER 50S N
TO NEAR 60 S ON FRI. ANALYSIS OF LLVL THICKNESS PER BOTH THE GFS AND
ECMWF SUGGEST TEMPS COULD GET WARMER THU AND FRI...HOWEVER SUCH WILL
DEPEND ON CLOUD COVER EXTEND/RAIN CHANCES. FOR NOW...GIVEN THE
DEGREE OF MID/UPR LVL AMPLIFICATION NOTED BY BOTH THE ECMWF AND
GFS...WILL HOLD OFF ON INTRODUCING RAIN CHANCES UNTIL THU NIGHT (WRN
AREAS) AND ON FRI (ALL AREAS). GFS IS SOMEWHAT WETTER ACROSS THE MID
ATLC REGION THU NIGHT INTO FRI. ECMWF MEANWHILE SHOWS THE TYPICAL
DRY REGION (VOID OF DEEP FORCING/MSTR) WITHIN THE WARM SECTOR.
DURING THIS TIME OF YEAR WITH DEVELOPING SE-S LLVL TRAJECTORIES OFF
THE GULF STREAM...AN INCREASE IN LLVL MSTR (800 MB AND BELOW)
GENERALLY RESULTS IN AT THE VERY LEAST AN INCREASE IN LOWER LVL
CLOUDINESS. FOR NOW...THE DEPTH OF THE WAA FORCING IS A HUGE
QUESTION MARK THROUGH THE END OF THE WEEK WHILE THE SFC LOW AND
ASSCD COLD FRONT REMAIN WELL W OF THE REGION. THEREFORE...HAVE
CAPPED POPS AT 30-40% ON FRI (WHICH IS CLOSE TO THE 24 HR CLIMO
NORM).

&&

.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
VFR CIGS FOR MORNING HRS WITH CHCS OF -SN (REDUCED CIGS/VSBY)
DVLPG THIS AFTN/EVE W-E. EXPECTING POSSIBLE DELAYS/NEED FOR
RE-ROUTING FLIGHTS WITH COASTAL SYSTEM ON SUN.

FCST SNDGS SHOW MVFR -SN DVLPG OVER CENTRAL VA (INCLDG RIC) AFT
18Z SAT. PRECIP SHIELD PUSHES FURTHER TO THE EAST OVER THE COASTAL
SECTIONS OF MD/VA/NC TWRDS OR SOON AFT 00Z SUN. NOT LOOKING AT A
GREAT DEAL OF SNOW ACCUM INITIALLY...BUT MORE RESTRICTION IN VSBYS
WITH CIGS ALSO LOWERING TO LWR END OF MVFR TWRDS 02Z-04Z SUN WITH
EASTERLY WINDS AOB 08 KTS.

SECONDARY BANDS OF MVFR/IFR SNOW DVLP OVRNT INTO SUN AS LOW PRES
PUSHES OFF THE SE COAST AND MOVES TO THE NE OFF THE NC/VA COAST
TWRDS SUN AFTN. TRICKY SENARIO OF TIMING OF SNOW BURSTS/BANDING
(IFR TO POSSIBLE LIFR VSBY) AND ANY CHANGEOVER (SN/PL/RA MIX) OVER
FAR SE VA/NE NC SUN MORNING BEFORE CHANGING BACK TO ALL SNOW. MAY
SEE A CONTINUED MIX TO PUSH UP THE VA/MD COAST (ERN SHORE) AS THE
DAY PROGRESSES. GREATEST THREAT OF SNOW ACCUMS SEEMS TO BE OVER
THE COASTAL SECTIONS OF THE RGN SUN/SUN EVE AND ATTM MODEL
GUIDANCE STILL NOT IN AGREEMENT OF WHAT WILL OCCUR AND AFECTS IN
PRECIP/PRECIP AMOUNTS AND WIND SPEED/WIND DIRECTION.

LOW PRES MOVES OFF SRN NEW ENGLD/NJ SHORE TWRDS 12Z MON. SNOW
SHOWERS WILL CONTINUE TO BE POSSIBLE INTO MON...ESPECIALLY OVER
THE MD ERN SHORE. LOOK FOR POSSIBLY STRONG N/NW WINDS SUN NIGHT
INTO MON AS SYSTEM PUSHES FURTHER NE OFF OF CAPE COD.

AFTER STORM SYSTEM PUSHES FURTHER AWAY FROM THE RGN LATE MON...
VFR AND DRY CONDITIONS ARE EXPECTED INTO MID WEEK.

&&

.MARINE...
MARINE CONDITIONS DETERIORATE QUICKLY SUN AFTN INTO SUN NIGHT WITH
COASTAL SYSTEM.

SCA FLAGS CONTINUE OVER THE COASTAL WATERS AS SEAS STILL REMAIN
AT/NEAR 5 FT ON THE COASTAL WATERS WITH 11 SEC PERIODS. FLAGS SHOULD
END LATER THIS MORNING.

WINDS/WAVES BUILD ONCE AGAIN BY DAYTIME SUN AM/AFTN AS LOW PRESSURE
TRACKS OFF THE SE COAST AND MOVES N/NE OFF THE MID ATLC/SRN NEW
ENGLD COAST SUN NITE INTO MON. SCA CONDITIONS DVLP INITIALLY...BUT
WINDS INCREASE TO GALES LATER SUN AFTN/EVE (POSSIBLE XCPTN
CRTK SND). COULD SEE STORM FORCE GUSTS (ESP NRN COASTAL WATERS SUN
NIGHT/MON) BEFORE SYSTEM PUSHES OFF OF CAPE COD AND WINDS SLACKEN
OFF.

HAVE CONSIDERED ALL SCENARIOS AT THIS POINT IN TIME AND A LOT OF
UNCERTAINTY STILL EXISTS WITH THIS SYSTEM AND POTENTIAL HEADLINES
THAT MAY ARISE. AGAIN IT SHOULD BE NOTED THAT CONDITIONS WILL
DETERIORATE QUICKLY ON SUN AND INTERESTED PARTIES SHOULD LOOK INTO
THE MARINE ZONE WRDG FOR ADDITIONAL INFO.

&&

.TIDES/COASTAL FLOODING...
THE LATEST MDL EXTRATROPICAL GUIDANCE SUGGESTS MINOR TO POSSIBLY
MODERATE CSTL FLOODING ALONG THE MID ATLC COASTS SUN NIGHT INTO MON.
FOR NOW...WILL CONTINUE TO REFRAIN FROM HOISTING ANY COASTAL FLOOD
WATCHES OR ADVISORIES UNTIL WE GET MORE CLARITY (CONTINUITY) FROM
THE SHORT TERM MODELS.

&&

.CLIMATE...
IT HAS BEEN A COLD MONTH OF DECEMBER THUS FAR...

AVERAGE MONTHLY TEMPERATURE THROUGH THU DEC 23RD...

RIC...33.1 F - CURRENTLY RANKS #7 (#1 IS 30.8F IN 1989)
ORF...35.9 F - CURRENTLY RANKS #6 (#1 IS 34.5F IN 1876)

THE LOCAL CHRISTMAS CLIMATOLOGY IS ONLINE AND AVAILABLE AT
WWW.WEATHER.GOV/WAKEFIELD

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT
     FOR MDZ021>025.
NC...WINTER STORM WATCH FROM THIS EVENING THROUGH SUNDAY EVENING
     FOR NCZ012>017-030>032-102.
VA...WINTER STORM WATCH FROM THIS EVENING THROUGH SUNDAY EVENING
     FOR VAZ063-065-066-070-071-079>083-087>098.
     WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT
     FOR VAZ064-072>078-084>086-099-100.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR ANZ650-
     652-654-656-658.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...BKH
AVIATION...CCW
MARINE...CCW
TIDES/COASTAL FLOODING...CCW
CLIMATE...AKQ
Hazardous weather outlook, Dec 25, 10:03 AM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1003 AM EST SAT DEC 25 2010

NCZ012>017-030>032-VAZ063-065-066-070-071-079>083-087>098-261515-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-HANOVER-MECKLENBURG-LUNENBURG-CHESTERFIELD-
HENRICO-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
1003 AM EST SAT DEC 25 2010

...WINTER STORM WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA
AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-261515-
OUTER BANKS CURRITUCK-
1003 AM EST SAT DEC 25 2010

...WINTER STORM WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ064-072>078-084>086-099-100-261515-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
CAROLINE-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-ACCOMACK-
NORTHAMPTON VA-
1003 AM EST SAT DEC 25 2010

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE
NORTHERN NECK OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-656-658-261515-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1003 AM EST SAT DEC 25 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-261515-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
1003 AM EST SAT DEC 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-060>062-067>069-261515-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-NOTTOWAY-AMELIA-
POWHATAN-
1003 AM EST SAT DEC 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

33 winter storm. Local standard time, as filed.

Winter Storm, Lunenburg

When
December 25, 12:00 PM EST to December 26, 5:00 PM EST
Where
Lunenburg forecast zone
Reported by
Trained Spotter
Coordinates
36.946, -78.241 (the zone’s center; the record gives no point)

Snowfall amounts were generally between four and seven inches across the county. Kenbridge reported 6.0 inches of snow. Lunenburg reported 4.0 inches of snow.

Winter Storm, Mecklenburg

When
December 25, 12:00 PM EST to December 26, 5:00 PM EST
Where
Mecklenburg forecast zone
Reported by
Department of Highways
Coordinates
36.680, -78.363 (the zone’s center; the record gives no point)

Snowfall amounts were generally between four and seven inches across the county. South Hill reported 6.0 inches of snow.

Winter Storm, Greensville

When
December 25, 1:00 PM EST to December 26, 5:00 PM EST
Where
Greensville forecast zone
Reported by
Department of Highways
Coordinates
36.681, -77.551 (the zone’s center; the record gives no point)

Snowfall amounts were generally between eight and twelve inches across the county. Emporia reported 12.0 inches of snow. Purdy reported 11.5 inches of snow.

Winter Storm, Brunswick

When
December 25, 2:00 PM EST to December 26, 5:00 PM EST
Where
Brunswick forecast zone
Reported by
Trained Spotter
Coordinates
36.765, -77.859 (the zone’s center; the record gives no point)

Snowfall amounts were generally between five and ten inches across the county. Gasburg reported 6.5 inches of snow. Brunswick reported 6.0 inches of snow.

Winter Storm, Charles City

When
December 25, 2:00 PM EST to December 26, 6:00 PM EST
Where
Charles City forecast zone
Reported by
Trained Spotter
Coordinates
37.354, -77.059 (the zone’s center; the record gives no point)

Snowfall amounts were generally between five and eight inches across the county. Charles City reported 7.0 inches of snow.

Winter Storm, Chesterfield

When
December 25, 2:00 PM EST to December 26, 5:00 PM EST
Where
Chesterfield forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between five and seven inches across the county. Midlothian reported 6.3 inches of snow. Chester reported 5.5 inches of snow.

Winter Storm, Dinwiddie

When
December 25, 2:00 PM EST to December 26, 5:00 PM EST
Where
Dinwiddie forecast zone
Reported by
Department of Highways
Coordinates
37.076, -77.632 (the zone’s center; the record gives no point)

Snowfall amounts were generally between five and seven inches across the county. Dinwiddie reported 6.0 inches of snow.

Winter Storm, Essex

When
December 25, 2:00 PM EST to December 26, 5:00 PM EST
Where
Essex forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between five and seven inches across the county.

Winter Storm, Henrico

When
December 25, 2:00 PM EST to December 26, 5:00 PM EST
Where
Henrico forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between four and six inches across the county. Sandston reported 4.6 inches of snow. Richmond International Airport reported 4.3 inches of snow.

Winter Storm, Isle of Wight

When
December 25, 2:00 PM EST to December 26, 6:00 PM EST
Where
Isle of Wight forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between ten and fourteen inches across the county. Smithfield reported 13.2 inches of snow. Carrollton reported 11.0 inches of snow.

Winter Storm, James City

When
December 25, 2:00 PM EST to December 26, 6:00 PM EST
Where
James City forecast zone
Reported by
Trained Spotter
Coordinates
37.292, -76.740 (the zone’s center; the record gives no point)

Snowfall amounts were generally between eight and twelve inches across the county. Williamsburg reported between 10.0 and 12.0 inches of snow. Norge reported 8.5 inches of snow.

Winter Storm, King and Queen

When
December 25, 2:00 PM EST to December 26, 5:00 PM EST
Where
King and Queen forecast zone
Reported by
Department of Highways

Snowfall amounts were generally between four and seven inches across the county. King and Queen courthouse reported 6.5 inches of snow.

Winter Storm, King William

When
December 25, 2:00 PM EST to December 26, 5:00 PM EST
Where
King William forecast zone
Reported by
Broadcast Media

Snowfall amounts were generally between four and seven inches across the county. West Point reported 6.6 inches of snow. Etna Mills reported 4.8 inches of snow.

Winter Storm, New Kent

When
December 25, 2:00 PM EST to December 26, 6:00 PM EST
Where
New Kent forecast zone
Reported by
Trained Spotter
Coordinates
37.505, -76.997 (the zone’s center; the record gives no point)

Snowfall amounts were generally between five and eight inches across the county. Lanexa reported 7.6 inches of snow. Bottoms Bridge reported 6.5 inches of snow.

Winter Storm, Prince George

When
December 25, 2:00 PM EST to December 26, 5:00 PM EST
Where
Prince George forecast zone
Reported by
NWS Employee
Coordinates
37.240, -77.304 (the zone’s center; the record gives no point)

Snowfall amounts were generally between six and nine inches across the county. Newville reported 8.8 inches of snow.

Winter Storm, Southampton

When
December 25, 2:00 PM EST to December 26, 6:00 PM EST
Where
Southampton forecast zone
Reported by
Trained Spotter
Coordinates
36.699, -77.014 (the zone’s center; the record gives no point)

Snowfall amounts were generally between eight and thirteen inches across the county. Franklin reported 13.2 inches of snow.

Winter Storm, Surry

When
December 25, 2:00 PM EST to December 26, 6:00 PM EST
Where
Surry forecast zone
Reported by
Department of Highways
Coordinates
37.117, -76.888 (the zone’s center; the record gives no point)

Snowfall amounts were generally between nine and thirteen inches across the county. Surry reported 10.0 inches of snow.

Winter Storm, Sussex

When
December 25, 2:00 PM EST to December 26, 6:00 PM EST
Where
Sussex forecast zone
Reported by
Trained Spotter
Coordinates
36.922, -77.262 (the zone’s center; the record gives no point)

Snowfall amounts were generally between eight and twelve inches across the county. Wakefield Weather Office reported 12.4 inches of snow. Homeville reported 10.0 inches of snow.

Winter Storm, York

When
December 25, 2:00 PM EST to December 26, 6:00 PM EST
Where
York forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between eight and fourteen inches across the county. Yorktown reported 14.0 inches of snow. Seaford reported 13.0 inches of snow.

Winter Storm, Gloucester

When
December 25, 3:00 PM EST to December 26, 6:00 PM EST
Where
Gloucester forecast zone
Reported by
Trained Spotter
Coordinates
37.401, -76.523 (the zone’s center; the record gives no point)

Snowfall amounts were generally between seven and eleven inches across the county. Gloucester courthouse reported 9.5 inches of snow.

Winter Storm, Lancaster

When
December 25, 3:00 PM EST to December 26, 6:00 PM EST
Where
Lancaster forecast zone
Reported by
Department of Highways
Coordinates
37.702, -76.420 (the zone’s center; the record gives no point)

Snowfall amounts were generally between six and eight inches across the county. Lancaster reported 8.0 inches of snow. Mollusk reported 7.0 inches of snow.

Winter Storm, Mathews

When
December 25, 3:00 PM EST to December 26, 6:00 PM EST
Where
Mathews forecast zone
Reported by
Trained Spotter
Coordinates
37.417, -76.271 (the zone’s center; the record gives no point)

Snowfall amounts were generally between eight and eleven inches across the county. Gwynns Island reported 10.0 inches of snow. Mathews reported 9.0 inches of snow.

Winter Storm, Middlesex

When
December 25, 3:00 PM EST to December 26, 6:00 PM EST
Where
Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
37.597, -76.578 (the zone’s center; the record gives no point)

Snowfall amounts were generally between six and nine inches across the county.

Winter Storm, Newport News

When
December 25, 3:00 PM EST to December 26, 7:00 PM EST
Where
Newport News forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between nine and fourteen inches across the county. Hampton reported 13.0 inches of snow. Newport News reported between 9.0 inches and 12.0 inches of snow.

Winter Storm, Northampton

When
December 25, 3:00 PM EST to December 26, 8:00 PM EST
Where
Northampton forecast zone
Reported by
Trained Spotter
Coordinates
37.301, -75.928 (the zone’s center; the record gives no point)

Snowfall amounts were generally between nine and fourteen inches across the county.

Winter Storm, Northumberland

When
December 25, 3:00 PM EST to December 26, 6:00 PM EST
Where
Northumberland forecast zone
Reported by
Trained Spotter
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Snowfall amounts were generally between four and eight inches across the county.

Winter Storm, Richmond

When
December 25, 3:00 PM EST to December 26, 5:00 PM EST
Where
Richmond forecast zone
Reported by
Trained Spotter
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Snowfall amounts were generally between four and six inches across the county. Warsaw reported 4.0 inches of snow.

Winter Storm, Westmoreland

When
December 25, 3:00 PM EST to December 26, 5:00 PM EST
Where
Westmoreland forecast zone
Reported by
Trained Spotter
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

Snowfall amounts were generally between four and six inches across the county.

Winter Storm, Accomack

When
December 25, 4:00 PM EST to December 27, 5:00 AM EST
Where
Accomack forecast zone
Reported by
Trained Spotter
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Snowfall amounts were generally between nine and sixteen inches across the county. Onley reported 16.0 inches of snow. Bloxom reported 12.0 inches of snow. Chincoteague reported 9.0 inches of snow. Also, near blizzard conditions occurred across portions of the county.

Winter Storm, Suffolk

When
December 25, 5:00 PM EST to December 26, 7:00 PM EST
Where
Suffolk forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between nine and sixteen inches across the county. Suffolk reported 16.3 inches of snow. Western Branch reported 9.0 inches of snow.

Winter Storm, Chesapeake

When
December 25, 6:00 PM EST to December 26, 7:00 PM EST
Where
Chesapeake forecast zone
Reported by
Trained Spotter
Coordinates
36.688, -76.312 (the zone’s center; the record gives no point)

Snowfall amounts were generally between nine and fourteen inches across the county. Chesapeake reported 13.0 inches of snow. Great Bridge reported 12.3 inches of snow.

Winter Storm, Norfolk

When
December 25, 6:00 PM EST to December 26, 7:00 PM EST
Where
Norfolk forecast zone
Reported by
Trained Spotter

Snowfall amounts were generally between nine and fourteen inches across the county. Norfolk International Airport reported 14.2 inches of snow. Portsmouth reported 11.0 inches of snow.

Winter Storm, Virginia Beach

When
December 25, 6:00 PM EST to December 26, 7:00 PM EST
Where
Virginia Beach forecast zone
Reported by
Trained Spotter
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

Snowfall amounts were generally between nine and fifteen inches across the county. Kempsville reported 14.5 inches of snow. Alanton reported 11.6 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274497, 274503, 274473, 274455, 274456, 274459, 274464, 274466, 274483, 274484, 274487, 274491, 274493, 274505, 274515, 274524, 274528, 274531, 274535, 274472, 274494, 274500, 274504, 274506, 274508, 274510, 274519, 274534, 274454, 274525, 274458, 274507, 274533.